Kansas, 2023

Hail in Kansas, September 19, 2023

September 19, 2023 · NWS GLD · 1 event in 1 county or zone

Scattered thunderstorms developed during the afternoon to early evening hours, moving over Greeley County. Storms were generally weak, with one producing pea to penny sized hail near the Greeley-Wallace County line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered thunderstorms developed during the afternoon to early evening hours, moving over Greeley County. Storms were generally weak, with one producing pea to penny sized hail near the Greeley-Wallace County line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 19, 4:11 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Sep 19, 4:11 PM MST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
511 PM MDT Tue Sep 19 2023

.SHORT TERM...(This afternoon through Wednesday)
Issued at 206 PM MDT Tue Sep 19 2023

A low pressure is deepening over the Pacific Northwest with smaller
scale troughs over the Plains.  Scattered thunderstorms were
beginning to form over the Plains ahead of the short wave troughs in
Eastern Nebraska.  At the surface a low pressure was moving across
the High Plains, with the center of it located south of Oakley.
There were some small storms showing up on radar near the surface
low center this morning.  However there is a deep dry layer of
almost 10k ft. below the cloud base. As such, am doubtful there
is much more than a sprinkle reaching the ground.

For the rest of the day a weak upper level short wave trough will
form over the forecast area as it slowly moves eastward.  There will
be some CAPE to work with over the eastern part of the forecast area
as well as isentropic lift ahead of the trough over the central part
of the forecast area.  The lift from the surface low should also aid
in helping storms form this afternoon.  At this point the setup does
not look great for more than isolated to possibly scattered storm
activity for the latter half of the afternoon.  Confidence for storm
activity is highest where the center of the surface low is located.

This evening the storm activity should slowly move southeast out of
the forecast area.  Storm activity may peak during the early evening
then decline as temperatures cool and the weak upper level short
wave trough slides eastward.  There may be isolated storm activity
in East Central CO ahead of a narrow upper level short wave trough.
If any storms form there, they will end by mid evening.

Main threat with any storms that form will be wind gusts of 40-50
MPH.  The deep layer shear is around 15-20 kts, which is too weak to
support rotation in the thunderstorm updraft that would be needed
for large hail production.

Wednesday should be rather tranquil.  As the trough becomes a closed
low over the Pacific Northwest, a smaller scale trough will move
over the forecast area.  There may be isolated storms forming over
the eastern third of the forecast area during the afternoon into the
evening as the weak trough moves through.  Confidence is low for
rain to occur.  Highs will be similar to today as WAA continues
ahead of the deepening closed low.  Winds are expected to be lighter
than today.

.LONG TERM...(Thursday through Tuesday)
Issued at 142 PM MDT Tue Sep 19 2023

The focus for this part of the forecast continues to be the track of
the closed low.

Thursday and Friday the closed low will slowly slide to the east
over the Great Basin.  Ahead of it a couple upper level short wave
troughs will move through the flow over the forecast area.  Both
afternoons there will be a dry line over the eastern part of the
forecast area around noon.  However, through the afternoon the dry
line shifts east.  Ensemble data from both the ECMWF and the GEFS
show the best chance for rain will be Thursday afternoon/evening
over the eastern third of the forecast area.  Am wondering if the
dry line may still be too far west given the track of the short wave
trough will be mostly north of the forecast area. However the NAM
and SREF both have the dry line near the KS/CO line on Thursday.
Confidence is low the dry line will be that far west due to the
track of the upper level short wave troughs as they deepen over
the Plains.

Looking at CIPS analysis, the last two events that were the most
similar to this one had severe weather reports well east of the
forecast area.  However, these two events did not have the upper
level trough as deep.  The deeper trough that is forecast may cause
the dry line to be further west than what is shown in CIPS, which
would bring the threat for severe weather closer to the forecast
area.  At this point, am thinking Norton and Graham counties will
have the best chance for severe weather to occur given the potential
placement of the dry line.  Wherever the dry line ends up being for
both Thursday and Friday, just east of it is where the severe
weather will be.

For Thursday, based on the orientation of the mean wind to the dry
line, there could be a mix of supercells and a squall line form. Any
supercells that form will have the potential to produce a tornado
given the amount of low level wind shear present.  Large hail will
also be a threat with any supercell.  Damaging winds will be the
main threat with a squall line.  Average storm motion will be to the
northeast at 20-25 MPH.

Friday also looks favorable for severe weather.  However the dry
line will more than likely be east of the forecast area at this
point.  At best Norton and Graham counties would have a glancing
blow for severe weather.

Early Saturday a strong cold front will move through, cooling
highs about 20 degrees from Friday. If the dew points lower much
more over East Central Colorado, the far western part of the
forecast area could have a frost Saturday night.

Looking into early next week, temperatures will be more seasonal.
Dry weather is expected as an upper level short wave ridge builds in
behind the exiting closed low.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 511 PM MDT Tue Sep 19 2023

VFR conditions are expected throughout the period for both KGLD and
KMCK. A few scattered showers and storms are moving through the
region, which may cause some variable winds at the TAF sites, mainly
KGLD. Confidence is very low that they will impact flight categories
at either TAF site. KMCK is expected to keep the westerly winds
until around 10Z when they will slow and become variable. KGLD will
stay light and variable until around 1Z when south-southeasterly
winds are expected to pick up becoming southwesterly around 3Z.
Speeds will remain under 13 kts. There is another chance of showers
and thunderstorms tomorrow evening to impact the area, mainly after
21Z. These will likely create some stronger winds in the afternoon
at KMCK from the southeast, even before the storms start firing.

&&

.FIRE WEATHER...
Issued at 142 PM MDT Tue Sep 19 2023

Today and Wednesday relative humidity values will fall to just under
20% for the west half of the forecast area.  Am not anticipating a
threat for critical fire weather conditions due to the light winds.

Friday looks to be the best day for critical fire weather conditions
to occur.  Relative humidity values will fall to around 15% over the
west half of the forecast area during the afternoon.  In addition
winds will be gusting around 30 MPH.  As the day approaches, would
not be surprised if the relative humidity ends up being lower than
what is currently being forecast and wind gusts being higher.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...JTL
AVIATION...CA
FIRE WEATHER...JTL
Hazardous weather outlook, Sep 19, 10:17 AM MST, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1117 AM MDT Tue Sep 19 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201730-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1117 AM MDT Tue Sep 19 2023 /1217 PM CDT Tue Sep 19 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Isolated showers and thunderstorms may form over Northwest Kansas
through the early evening hours. The primary hazards include cloud to
ground lightning and wind gusts of 40-50 mph.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Near critical fire weather conditions are forecast across far
eastern Colorado Thursday afternoon through sunset.

Thursday afternoon and evening strong to severe thunderstorms may
form east of a Trenton, NE to Colby and Leoti, KS line. Confidence in
severe weather increases to the east.

Near critical to critical fire weather conditions are forecast along
and west of Kansas Highway 25 Friday afternoon through sunset.
Caution should be used if burning outdoors.

Elevated fire weather conditions are forecast along and west of
Kansas Highway 27 Saturday afternoon through sunset.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

JTL

The radar

The Goodland radar (KGLD), 81 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Greeley

When
September 19, 5:45 PM MST
Where
Greeley County, 11.18 mi N of Horace
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.640, -101.752

Dispatch received reports of pea to penny sized hail. Most of the hail was pea to dime in size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140321.